Category: 

What Are the Pros and Cons of Taking Ciprofloxacin?

Article Details
  • Written By: Amy Hunter
  • Edited By: Andrew Jones
  • Last Modified Date: 09 August 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
Alfred Hitchcock never won an Oscar.  more...

August 29 ,  2005 :  Hurricane Katrina hit the Gulf Coast.  more...

Ciprofloxacin is an antibiotic used to treat severe infections and anthrax. Taking ciprofloxacin can lead to a variety of health complications, so it should only be used when there is no alternative treatment. It is an effective medicine, however, and is a valuable resource in treating stubborn infections, and especially people who have been exposed to anthrax. Past medical history and current health should be taken into consideration before taking ciprofloxacin. The extensive list of potential side effects is the main con of taking ciprofloxacin, while the pro is its effectiveness.

The drug, ciprofloxacin, gained popularity because it is an effective treatment for anthrax. Anyone who has possibly been exposed to anthrax can be treated with ciprofloxacin as a preventative measure. It can also treat existing cases of anthrax, although early treatment is more effective.

In addition to taking ciprofloxacin for anthrax, it is also prescribed for urinary tract, lower respiratory, skin, bone, and joint infections, and acute cases of sinusitis that are resistant to less powerful antibiotics. It is not typically prescribed for children, because it may cause problems in developing joints and bones, but may be sometimes recommended in cases of anthrax exposure or severe infection.

Ad

The reason that ciprofloxacin is prescribed so cautiously is because it has a long list of side effects. For individuals with myasthenia gravis, a condition of the nervous system, ciprofloxacin can cause severe muscle weakness and breathing difficulties, as well as death. Otherwise healthy individuals are also at risk from taking ciprofloxacin. Ciprofloxacin increases the risk of tendon ruptures and tendonitis, both during and for several months after treatment. While anyone is at risk while taking ciprofloxacin, individuals over the age of 60, those who have rheumatoid arthritis, kidney disease, or have had an organ transplant have an elevated risk.

Other prescription and over the counter medications can interact with ciprofloxacin, as can some common supplements. Individuals may need the timing or dosages of their medications adjusted if they take multivitamins, calcium, iron, zinc, or nonsteroidal anti-inflammatories, such as ibuprofen. The same is true of anyone who uses diuretics, some antacids, caffeine, medicine for irregular heartbeat, or antidepressants.

Another con of taking ciprofloxacin is the severe side effects that can develop in otherwise healthy individuals. Anyone experiencing these side effects should stop taking the medication and consult his doctor immediately. These side effects include stomach pain, fever, difficulty breathing, swelling, fever, fainting, depression, bleeding, seizures, and hallucinations.

Ad

More from Wisegeek

You might also Like

Discuss this Article

anon929265
Post 4

People with liver disease or impairment, even fatty liver can have difficulties with this drug. My asthma got so bad on it I ended up in the hospital to get another antibiotic and steroids. My oxygen was low and I didn't really realize that it was that bad. Also I have had the tendon problems with this and tequin and I can tell you it is well worth not even trying this drug if at all possible. Unless you have anthrax.

It does work well for urinary tract infections though, if you are willing to deal with possibly having to go to an orthopedic guy for bad pain in the shoulders and having expensive tests and treatments and being limited in what you can do due to tendonitis. And it just goes on off and on even months after stopping taking the medication.

stoneMason
Post 3

@ddljohn-- I have heard about this too but I think it's a bit exaggerated. I'm sure that there are people who experienced these problems, but I haven't heard of any studies about it.

The only side effect I've experienced from ciprofloxacin is diarrhea, but I get that with all antibiotics. I think overall, ciprofloxacin is a great and highly effective antibiotic. It might not work for everyone, that doesn't mean that it's a useless drug.

ddljohn
Post 2

I was given this antibiotic for prostatitis and I never took it. I have heard some very scary stories about how ciprofloxacin causes damage to the tendons and muscles. Many people have suffered serious injuries after being treated with ciprofloxacin.

I ended up going to a different doctor and asked him to prescribe me something that was a different category antibiotic but that would still work for my prostatitis.

If anyone has been prescribed ciprofloxacin, I urge you to do do your own research on it before taking it. I think it's a very dangerous drug to be used long-term.

bluedolphin
Post 1

I was put on a five day course of ciprofloxacin last month for a urinary tract infection that had been bothering me for some time. This medication worked great, my infection is treated and it hasn't returned. I should have seen my doctor sooner, I didn't know that the treatment would be so easy.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email